The resident is called to the ward to manage a patient who may have had a seizure. The patient is somnolent when the resident arrives. Shortly afterward, the patient seizes again. Two doses of anti-epileptic will be required to terminate the seizure. Finally, when the patient has been stabilized, the resident will be required to discuss the case with their staff on call.
An 81-year old man falls down the stairs at home. He is initially asymptomatic but his level of consciousness declines and he starts to show signs of raised ICP. Providers must recognize and treat this, as well as reverse his anticoagulation, provide neuroprotective RSI and safely transport to the CT scanner. Providers must then talk with the patient’s wife, to provide information on his condition and prognosis and discuss the patient’s goals of care.
An 81-year-old (wo)man is brought to the ED by her/his friend as she/he is confused and agitated. In the ED, her/his confusion worsens. Initially she/he is fidgety but as the case progresses she/he becomes more agitated and confused. She/he will be fairly uncooperative, moving around and not able to follow many commands. The participants should be looking for a source of infection and evidence of any recent trauma. They are expected to use both non-pharmacological and safe pharmacological options in order to control the situation, ensure patient safety, and facilitate investigations.
A 68-year old woman is found at a bus stop exhibiting bizarre behaviour. She is brought to the ED by paramedics. In the ED, she is expressing paranoid delusions. Her agitation escalates and does not respond to verbal de-escalation or an overwhelming show of force. She will require physical and chemical sedation to facilitate the work-up for her new onset psychosis.
A 32-year-old female presents after being bucked off of her horse. She is brought in as a trauma team activation because of a low BP. Her primary survey will reveal a boggy hematoma over her right temporal area as well as an unstable pelvis. Her initial GCS will be 8. The team will proceed through airway management in a hypotensive, head-injured trauma patient while also binding her pelvis. The patient eventually shows signs of brain herniation, which the team will need to manage prior to consultant arrival.
A 38 year-old female presents actively seizing with EMS. She will fail to respond to repeat doses of IV benzodiazepines, and will require escalating medial management. Following phenytoin infusion, the patient will become hypotensive (because the phenytoin was given as a “push dose”, which the nurse will mention). The patient will then stop her GTC seizure, but will remain unresponsive with eye deviation. The team should recognize this as subclinical status, and proceed to intubate the patient. The patient will continue to seize following phenobarbital and propofol infusion. Urgent consults to radiology and ICU should be made to expedite care out of the ED. The team will be expected to debrief the phenytoin medication error and disclose the error to the husband.
An 82 year old man arrives to the ED by EMS with a GCS of 7. He smells of urine and feces, and apparently has not been seen in 4 days. He is hypotensive and tachycardic. With simple fluid resuscitation (1-2L), the BP will improve. Learners are to organize a broad diagnostic work-up and coverage with broad-spectrum antibiotics. They must also recognize the need to intubate. If they do not, the patient will vomit and have a resultant desaturation. The case ends after successful workup and intubation.
A 45-year-old male who suffered an aneurysmal subarachnoid hemorrhage while weightlifting presents to the emergency department requiring intubation for airway protection and develops acute hydrocephalus requiring ICP lowering maneuvers before definitive surgical management.